Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 196, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 27, 2014, 8:40 AM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2014, 8:40 AM MST (15:40 UTC)
- Expired
- Sep 27, 2014, 12:27 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 10:50 AM MST | FLASH FLOOD | Colorado City, AZ | FLOODING REPORTED IN CITY STREETS AND WASHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
838 WGUS55 KVEF 271540 FFWVEF AZC015-271845- /O.NEW.KVEF.FF.W.0196.140927T1540Z-140927T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 840 AM MST SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 1145 AM MST * AT 836 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR COLORADO CITY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... COLORADO CITY... STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270 $$ WOLCOTT
3 follow-up statements
234 WGUS75 KVEF 271653 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 953 AM MST SAT SEP 27 2014 AZC015-271845- /O.CON.KVEF.FF.W.0196.000000T0000Z-140927T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 953 AM MST SAT SEP 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MST FOR NORTHEASTERN MOHAVE COUNTY... AT 951 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE COLORADO CITY AREA. ADDITIONAL STORMS MAY MOVE THROUGH THE AREA OVER THE NEXT HOUR. USE CAUTION IF TRAVELING. LOCATIONS IMPACTED INCLUDE... COLORADO CITY... STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MST SATURDAY MORNING FOR NORTHWEST ARIZONA. && LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270 $$ WOLCOTT
198 WGUS55 KVEF 271839 FFWVEF AZC015-271945- /O.EXT.KVEF.FF.W.0196.000000T0000Z-140927T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1139 AM MST SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 1245 PM MST * AT 1134 AM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM THUNDERSTORMS THAT MOVED THROUGH COLORADO CITY ABOUT AN HOUR AGO. MOHAVE COUNTY GAUGES REPORTED 2-3 FEET OF WATER FLOWING IN SHORT CREEK WHICH WILL CAUSE FLOODING ISSUES IN PARTS OF TOWN. * LOCATIONS IMPACTED INCLUDE... COLORADO CITY... STATE ROUTE 389 BETWEEN KAIBAB AND COLORADO CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270 $$ WOLCOTT
872 WGUS75 KVEF 271927 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1227 PM MST SAT SEP 27 2014 AZC015-271935- /O.CAN.KVEF.FF.W.0196.000000T0000Z-140927T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 1227 PM MST SAT SEP 27 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN MOHAVE COUNTY... PUBLIC REPORTED THAT WATERS RECEDING IN THE COLORADO CITY AREA...AND FLOODING HAS SUBSIDED. THE WARNING WILL BE CANCELED. USE CAUTION IF TRAVELING THROUGH THE AREA AS WATER MAY STILL BE FLOWING THROUGH LOW WATER CROSSINGS. LAT...LON 3682 11271 3667 11313 3701 11312 3701 11270 $$ WOLCOTT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:08 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 27, 5:08 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 508 AM PDT SAT SEP 27 2014 .SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE GUSTY SOUTHERLY WINDS TODAY. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA THIS WEEKEND WITH THE BEST CHANCE OF SIGNIFICANT RAIN AND SOME STRONG STORMS OVER EASTERN LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES EARLY TODAY BEFORE MOVING EAST. MUCH COOLER TEMPERATURES CAN BE EXPECTED THIS WEEKEND AND INTO EARLY NEXT WEEK. && .UPDATE... QUICK UPDATE TO TRIM BACK SOME OF THE FLASH FLOOD WATCH. BEST AREAS FOR FLASH FLOODING WILL BE ALONG THE COLORADO RIVER NORTHWARD THROUGH NORTHEAST CLARK COUNTY...EASTERN LINCOLN COUNTY...AND LOCATIONS EAST. AS THE CONVECTION SHIFTS EAST WITH ADVANCING DRY AIR THIS MORNING...WE WILL KEEP TRIMMING BACK THE WESTERN EDGE. WILL DO THE SAME WITH SEVERE THUNDERSTORM WATCH NUMBER 507 ONCE STORMS PUSH EAST. ONCE AGAIN...THE THREAT FOR FLASH FLOODING AND SEVERE STORMS WILL RESIDE ALONG AND EAST OF A LINE FROM PIOCHE TO OVERTON TO NEEDLES TO LAKE HAVASU CITY THIS MORNING. && .PREVIOUS DISCUSSION... 328 AM PDT SAT SEP 27 2014 THE PACIFIC STORM SYSTEM CONTINUES TO DEEPEN ACROSS CENTRAL CALIFORNIA THIS MORNING. MOISTURE CONTINUES TO INCREASE...AND COMBINED WITH LARGE SCALE FORCING...WE CONTINUE TO SEE SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE FROM SOUTH TO NORTH ACROSS MOHAVE...EASTERN CLARK...EASTERN LINCOLN...AND ISOLATED PORTIONS OF FAR EASTERN SAN BERNARDINO EARLY THIS MORNING. TRAINING OF STORMS WILL INCREASE THE THREAT OF FLASH FLOODING. ADDITIONALLY...STRONG WINDS ALOFT COULD MIX DOWN TO THE SURFACE WITH THE STRONGER STORMS...POTENTIALLY PRODUCING LOCALIZED DAMAGING WINDS. HAIL WILL BE ANOTHER THREAT...WITH THE STRONGEST STORMS. WITH THE GREATEST SHEAR APPROACHING THE AREA NOW...A FEW STORMS COULD HAVE ROTATION...PARTICULARLY ACROSS MOHAVE COUNTY. GIVEN THE FAVORABLE SET UP FOR SOME SEVERE STORMS ACROSS EASTERN LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES...SEVERE THUNDERSTORM WATCH NUMBER 507 WAS COORDINATED AND ISSUED BY THE STORM PREDICTION CENTER AND IS VALID UNTIL 11 AM PDT/MST. DRY AIR WILL WORK IN FROM THE WEST...PUSHING CONVECTION OUT OF CLARK...SAN BERNARDINO...AND LINCOLN COUNTIES A LITTLE LATER THIS MORNING. WILL LOOK TO MAKE SOME UPDATES TO BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCHES AT THAT TIME. THE MOISTURE BAND IS ON TRACK TO PUSH INTO EASTERN MOHAVE COUNTY DURING THE AFTERNOON TODAY AND EAST OF THE AREA THIS EVENING. THIS IS COINCIDENT WITH THE LOW CONTINUING TO DEEPEN AND MOVE INTO CENTRAL NEVADA...PUSHING THAT DRY AIR EASTWARD. ISOLATED TO SCATTERED INSTABILITY SHOWERS WILL DEVELOP MAINLY NORTH AND WEST OF LAS VEGAS THIS AFTERNOON THROUGH SUNDAY EVENING. COULD STILL SEE SOME SMALL HAIL FROM THESE INSTABILITY SHOWERS WITH THE COLD TEMPS ALOFT. ALSO...ABOUT AN INCH OR SLIGHTLY BETTER OF SNOW ACROSS THE HIGHEST PEAKS OF THE SIERRA WILL STILL BE POSSIBLE THROUGH SUNDAY. THE UPPER LOW WILL MOVE INTO UTAH SUNDAY NIGHT WITH ALL PRECIPITATION ENDING FROM WEST TO EAST. NORTHWEST FLOW WILL THEN SET UP OVER THE AREA MONDAY THROUGH FRIDAY...WITH MAINLY DRY CONDITIONS EXPECTED. A MOISTURE STARVED SHORTWAVE IS FORECAST TO MOVE THROUGH THE GREAT BASIN WEDNESDAY. MODELS STILL DIFFER ON THE OVERALL DEPTH OF THE TROUGH...WHICH IMPACTS THE WIND AND TEMPERATURE FORECAST FOR BOTH WEDNESDAY AND THURSDAY. WILL NOT MAKE ANY CHANGES TO THE CURRENT FORECAST. BELOW NORMAL TEMPERATURES FOR THIS TIME OF YEAR WILL CONTINUE INTO THE WORK WEEK...BUT WE SHOULD SEE A SLIGHT WARMING TREND. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL ARE EXPECTED BY WEDNESDAY...THEN PERHAPS A SLIGHT COOL DOWN THURSDAY AND FRIDAY WITH THE TROUGH PASSAGE. && .AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THIS MORNING 10-15 KTS...THEN PICKING UP AGAIN LATE MORNING AND THROUGH THE AFTERNOON WITH GUSTS AROUND 25-30 KTS POSSIBLE. THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS ACROSS THE MORMON MESA AND PEACH SPRINGS CORRIDORS TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SOUTH/SOUTHWEST WINDS GENERALLY 10-15 KTS WITH GUSTS AROUND 25-30 KTS TODAY. KBIH WILL SEE STEADY NORTH WINDS THROUGH THE TAF PERIOD AND SOME SHOWERS AROUND THE AREA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS IN EASTERN LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES THIS MORNING WILL SHIFT INTO MOHAVE COUNTY BY LATE THIS MORNING. && .SPOTTER INFORMATION STATEMENT... THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN PORTION OF THE FORECAST AREA NOW THROUGH SATURDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY THROUGH FRIDAY. && UPDATE...PADDOCK PREV DISCUSSION/AVIATION...PADDOCK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 27, 3:17 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 AM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 4 W KINGMAN 35.21N 114.10W
09/27/2014 M0.75 INCH MOHAVE AZ MESONET
MOHAVE COUNTY FLOOD CONTROL GAUGE AT COYOTE PASS RECORDED
0.75 INCH OF RAINFALL IN 20 MINUTES.
&&
JPULLINLocal storm report, Sep 27, 5:56 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 4 WNW GOLDEN VALLEY 35.24N 114.29W
09/27/2014 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS 6 INCHES OF WATER FLOWING THROUGH
A WASH ACROSS ESTRELLA ROAD.
&&
JPULLINLocal storm report, Sep 27, 8:27 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
827 AM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD BUNKERVILLE 36.78N 114.11W
09/27/2014 CLARK NV DEPT OF HIGHWAYS
SR170 CLOSED AT BUNKERVILLE IN BOTH DIRECTIONS DUE TO
FLOODING.
&&
COUTLERLocal storm report, Sep 27, 8:31 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
831 AM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 3 W BUNKERVILLE 36.78N 114.16W
09/27/2014 CLARK NV DEPT OF HIGHWAYS
SR168...169...170 CLOSED DUE TO OVERNIGHT RAINS.
INTERSTATE 15 CLOSED AT MILE MARKERS 114 SOUTHBOUND.
&&
COUTLERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:13 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 26, 9:56 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 26, 10:16 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 26, 11:22 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 27, 1:37 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 27, 4:59 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 27, 5:25 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 27, 6:48 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 27, 7:03 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Sep 27, 7:18 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 27 min |
| Sep 27, 7:35 AM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Sep 27, 7:59 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 19 min |
| Sep 27, 8:10 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 27, 8:16 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 27, 8:56 AM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Sep 27, 9:11 AM MST | Areal Flood Warning | VEF | Mohave | 18 hr |
| Sep 27, 9:41 AM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Sep 27, 3:39 PM MST | Areal Flood Advisory | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.